Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Took Bystolic for high BP. Had lower heart rate, fatigue by exertion and had bouts of breathlessness. Suggest?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
I took 2 mg of Bystolic for about a week, for high blood pressure, and had a heart rate of 50 beats/min. I couldn't deal with the severe fatigue caused by any exertion, so I have tapered off to zero over about a week. While I was doing that I started to develop sudden bouts of breathlessness. I've been off the Bystolic for 3 days now. How long before this breathlessness quits?
Posted Sat, 5 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Kerry Pottinger 47 minutes later
Brief Answer:
You have taken the correct action.

Detailed Answer:
Thank you for using Healthcare Magic.
Bystolic is a beta-blocker and known to cause a slow heart rate is less than 1 in a hundred people. If the heart rate is too slow then this may cause breathlessness and fatigue as not enough blood is pumped around the body. This is the most likely cause of your symptoms. The dose of Bystolic you were taking was relatively low so it is slightly unusual that you experienced this side-effect. The correct action was to tail it off as you did. In most instances, your breathing would have returned to normal by now. However, some people metabolise Bystolic more slowly than average. Therefore, the drug lasts longer in the body as do the side-effects. This may be what has happened with you. Therefore your breathing is likely to return to normal over the next few days.
However, there is a possibility that you may have a minor degree of heart failure causing your breathlessness. Therefore, I suggest you see your doctor who prescribed Bystolic for examination. You will also need review for an alternative blood pressure medication. There are many options available and your doctor will, no doubt, have a favored drug for someone who has side-effects with Bystolic.
I hope this is of help. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor